Alert archive / South Carolina / Tornado Warnings in 2024

Tornado Warning 8, NWS Wilmington, NC

May 14, 2024Horry County, South Carolina; Columbus County, North Carolina

NWS Wilmington, NC issued this tornado warning at May 14, 2024, 7:53 PM EDT for Horry County, South Carolina; Columbus County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2024, 7:53 PM EDT (23:53 UTC)
Expired
May 14, 2024, 8:30 PM EDT
In force
37 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Columbus County, NC, Horry County, SC

The radar

The Wilmington radar (KLTX), 59 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2024-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2024-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WFUS52 KILM 142353
TORILM
NCC047-SCC051-150030-
/O.NEW.KILM.TO.W.0008.240514T2353Z-240515T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
753 PM EDT Tue May 14 2024

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Northwestern Columbus County in southeastern North Carolina...
  Northern Horry County in northeastern South Carolina...

* Until 830 PM EDT.

* At 752 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Fair Bluff, or 14 miles east of Mullins, moving
  east at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Cherry Grove around 800 PM EDT.

Other locations impacted by this tornadic thunderstorm include Cerro
Gordo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Wilmington at 1-800-697-3901.

&&

LAT...LON 3421 7908 3427 7909 3440 7887 3420 7880
TIME...MOT...LOC 2352Z 252DEG 17KT 3427 7901 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

RJB
2 follow-up statements
832 
WWUS52 KILM 150009
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
809 PM EDT Tue May 14 2024

SCC051-150018-
/O.CAN.KILM.TO.W.0008.000000T0000Z-240515T0030Z/
Horry SC-
809 PM EDT Tue May 14 2024

...THE TORNADO WARNING FOR NORTHERN HORRY COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3423 7895 3430 7896 3440 7887 3420 7880
TIME...MOT...LOC 0008Z 252DEG 17KT 3429 7892 

$$

NCC047-150030-
/O.CON.KILM.TO.W.0008.000000T0000Z-240515T0030Z/
Columbus NC-
809 PM EDT Tue May 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
NORTHWESTERN COLUMBUS COUNTY...

At 808 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Cherry Grove, or 12 miles west of Whiteville, moving
east at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Columbus County, including the following locations...
Cerro Gordo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Wilmington at 1-800-697-3901.
&&

LAT...LON 3423 7895 3430 7896 3440 7887 3420 7880
TIME...MOT...LOC 0008Z 252DEG 17KT 3429 7892 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

RJB
248 
WWUS52 KILM 150025
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
825 PM EDT Tue May 14 2024

NCC047-150032-
/O.EXP.KILM.TO.W.0008.000000T0000Z-240515T0030Z/
Columbus NC-
825 PM EDT Tue May 14 2024

...THE TORNADO WARNING FOR NORTHWESTERN COLUMBUS COUNTY WILL EXPIRE
AT 830 PM EDT...

The tornado threat has diminished and the Tornado Warning will 
expire at 830 PM EDT. However, damaging wind gusts remains possible. 
A Severe Thunderstorm Warning remains in effect for the area until 
830 PM EDT.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Wilmington at 1-800-697-3901.

&&

LAT...LON 3423 7895 3430 7896 3440 7887 3420 7880
TIME...MOT...LOC 0022Z 252DEG 17KT 3431 7884 

$$

DCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at May 14, 3:49 PM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 14, 3:49 PM EDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
349 PM EDT Tue May 14 2024

.SYNOPSIS...
Low pressure developing along a front to the north Wednesday
will maintain high chances for showers and thunderstorms. Dry
weather will develop Thursday and Friday behind a cold front,
but more rain is likely this weekend as the next storm system
approaches from the west.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Forecast soundings show deep layer saturation at the current
time. This has hampered instability and lightning this
afternoon has been hard to come by. This may change from SW to
NE as some subsidence behind meso-low currently moving through
kicks in but most convective guidance doesn't really show precip
filling back in much. With such deep moisture and a moderately
well defied trough to our west it'll be tough to ever go with a
precip-free forecast through tonight but POPs will taper down to
chc/schc thresholds. Mid levels do partially dry out tomorrow
allowing for some sunshine and much healthier destabilization,
possibly to the tune of 1500-2000 J/Kg of MUCAPE. The WRF
develops some aggressive LL lapse rates and has values closer to
3000 J/Kg but this seems overdone. SPC continues to advertise
MRGL with a wind and hail threat as we lose some of the
directional shear that was present today. After a cloud cover-
caused mild night tonight tomorrow afternoon's temperatures will
be seasonable.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Lingering showers and thunderstorms for Wed evening, especially
over the Cape Fear region as the upr trough swings through and
some mid-level moisture remains in place before drying overnight
as flow aloft veers to the WNW. Low-level moisture will be
slower to erode, however, which means a partly to mostly cloudy
sky into the day Thursday. Highs in the low 80s. Continued dry
into Thursday night with an axis of weak sfc high pressure
directly over the area...light winds and low temps in the upr
50s to mid 60s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Still a fair bit of uncertainty in the long term period. It will
likely rain at some point this weekend with upr-level energy
expected to not miss to the north or south. First shot of rain
is Friday night through Saturday in association with lead
shortwave energy out ahead of the upr-level trough axis, with NW
areas most likely to receive rainfall. Second chance is
Saturday night into Sunday as the trough axis and sfc cold front
swing through, but timing this as well as the amount of mid-
level moisture available is difficult this far out. General
drying trend then into early next week with the front pushing
offshore. Temps close to climatological norms this period.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A complicated forecast is making for lowered forecast confidence.
IFR had been prevalent up til TAF time but then it surprisingly
lifted at CRE and ILM. Guidance insists that lowered CIGs should
return and hang on. Convective coverage is also a bit hard to
forecast as the widespread cloud coverage has inhibited
destabilization. Even so, coverage should decrease close to sunset
while low/IFR CIGS continue. Should clouds break we may also see
some MVFR fog. Thunderstorms expected to return by midday
tomorrow as we should see a bit more in the way of sun.

Extended Outlook...Periodic flight restrictions may occur
Tue night thru Wed ahead of the next weather system. VFR
conditions to dominate Thu thru Fri. The next system with
potential flight restrictions approaches Sat.

&&

.MARINE...
Through Wednesday... Low pressure to our west and high pressure
off the coast through the period. The system to our west will
progress east on Wednesday pushing a front into the area veering
flow from SE to SW tonight while the gradient relaxes slightly.
It will likely take until Wednesday for wind and waves to drop
below thresholds and no changes have been made to the current
SCA, the wind waves representing much more of the wave presence
than the 1 ft easterly swell.

Wednesday Night through Sunday... Improving marine conditions
from Wednesday night through Friday as weak sfc high pressure
builds in allowing for winds and seas to decrease. Over the
weekend, pressure gradient increases slightly ahead of a cold
front approaching from the west, with southerly winds up to ~15
kt on Saturday. For now, conditions though look to remain below
SCA thresholds both ahead of the front and behind it late
Sunday as CAA is weak.

&&

.TIDES/COASTAL FLOODING...
Other - Rip Currents: A long fetch of south-southeasterly onshore
winds should generate a considerable 6-second wind wave today.
Along the North Carolina beaches objective statistical MOS and
local equations suggest this will produce a high risk of rip
currents this afternoon. For the South Carolina beaches, onshore
winds should remain weaker and the rip current risk is expected
to climb into the "moderate" category today.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
     108-110.
SC...None.
MARINE...Small Craft Advisory until 9 AM EDT Wednesday for AMZ250-252-
     254-256.

&&

SYNOPSIS...ILM
NEAR TERM...MBB
SHORT TERM...MAS
LONG TERM...MAS
AVIATION...MBB
MARINE...MAS/MBB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 14, 3:14 PM EDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
314 PM EDT Tue May 14 2024

NCZ106-108-110-151915-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
314 PM EDT Tue May 14 2024

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for severe thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-151915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
314 PM EDT Tue May 14 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-151915-
Coastal Horry-Coastal Georgetown-
314 PM EDT Tue May 14 2024

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for severe thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
151915-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
314 PM EDT Tue May 14 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for severe thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 14, 6:22 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wilmington NC
622 PM EDT Tue May 14 2024

NCZ087-142245-
Robeson NC-
622 PM EDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ROBESON COUNTY
THROUGH 645 PM EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rex, or 7 miles east of Red Springs, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Red Springs, St. Pauls, Rex, Shannon, Parkton, Rennert, and Lumber
Bridge.

This includes Interstate 95 in North Carolina between mile markers 27
and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

There is some rotation in the storm which could produce a funnel
cloud.

&&

LAT...LON 3490 7894 3488 7892 3486 7893 3484 7890
      3483 7890 3482 7889 3473 7902 3483 7920
      3495 7903
TIME...MOT...LOC 2221Z 225DEG 30KT 3484 7906

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RJB
Special weather statement, May 14, 7:33 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Wilmington NC
733 PM EDT Tue May 14 2024

NCZ087-099-SCZ024-033-059-150000-
Robeson NC-Columbus NC-Marion SC-Northern Horry SC-Dillon SC-
733 PM EDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ROBESON...
NORTHWESTERN COLUMBUS...SOUTHEASTERN DILLON...NORTH CENTRAL HORRY AND
NORTHEASTERN MARION COUNTIES THROUGH 800 PM EDT...

At 732 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fair Bluff, or 8 miles northeast of Mullins, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fair Bluff, Boardman, Barnesville, Cherry Grove, Nichols, and Cerro
Gordo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. This storm
has some rotation and could produce a funnel cloud as well.

&&

LAT...LON 3417 7913 3427 7919 3448 7898 3424 7881
TIME...MOT...LOC 2332Z 227DEG 22KT 3425 7912

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RJB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:45 PM EDTSevere Thunderstorm WarningILMHorry45 min
May 14, 5:20 PM EDTSpecial Marine WarningILM115 min
May 14, 6:22 PM EDTSpecial Weather StatementILMRobeson23 min
May 14, 7:33 PM EDTSpecial Weather StatementILMColumbus27 min
May 14, 7:55 PM EDTTornado WarningILMBladen, Columbus35 min

Nearby

Tornado Warnings in South Carolina, 2024Tornado Warnings in North Carolina, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.